Alert archive / Michigan / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 9, NWS Marquette, MI

June 18, 2006Delta County, Michigan

NWS Marquette, MI issued this severe thunderstorm warning at Jun 18, 2006, 4:50 PM EDT for Delta County, Michigan. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 18, 2006, 4:50 PM EDT (20:50 UTC)
Expired
Jun 18, 2006, 5:45 PM EDT
In force
55 min
Issued by
NWS Marquette, MI
Area
Counties, with a storm outline in the text

County Delta County, MI

The radar

The Marquette radar (KMQT), 97 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.8 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2006-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 488 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2006-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
488 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
927 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:56 PM EDT, 54 minutes earlier.

Area forecast discussion, Jun 18, 3:56 PM EDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
356 PM EDT SUN JUN 18 2006

.DISCUSSION...
MAIN FORECAST CONCERN ARE THE RECENT STORMS THAT HAVE POPPED UP AND
THE CHANCES OF RAINFALL TONIGHT INTO MONDAY AND TUESDAY NIGHT INTO
WEDNESDAY.

CURRENT WEATHER...19Z WATER VAPOR LOOP AND RUC 500MB HEIGHT ANALYSIS
SHOWED RIDGING ACROSS THE EAST COAST STATES...A TROUGH EXTENDING
FROM EASTERN WISCONSIN INTO EASTERN TEXAS...ANOTHER TROUGH OVER NW
ONTARIO INTO THE GRAND FORKS AREA...A RIDGE OVER SASKATCHEWAN AND
ALBERTA AND A TROUGH OFF THE BRITISH COLUMBIA COAST. A FEW SHOWERS
STILL PERSIST ACROSS THE FAR EASTERN U.P. ASSOCIATED WITH DPVA AHEAD
OF THE EASTERN WISCONSIN TROUGH...HOWEVER MORE SUBSTANTIAL
CONVECTION IS FARTHER TO THE SE OVER SE WISCONSIN AND LOWER MICHIGAN
WHERE MORE DESTABILIZATION TOOK PLACE THIS MORNING. A FEW ISOLATED
STORMS HAVE RECENTLY DEVELOPED IN THE CENTRAL U.P. ALONG A DRYLINE
AND ON THE INTERSECTION OF THE DRYLINE AND LAKE BREEZE BOUNDARY.
LAPS AND RUC SOUNDINGS FOR IMT INDICATE AROUND 1000 J/KG OF CAPE
PRESENT WITH LITTLE IN THE WAY OF CIN...WHICH EXPLAINS WHY THESE
STORMS POPPED UP. THE REST OF THE U.P. IS DRY WITH ONLY SOME DIURNAL
CUMULUS CLOUDS THANKS TO A DRY SLOT PUNCHING IN AHEAD OF THE NW
ONTARIO TROUGH. THE PARTLY SUNNY SKIES COMBINED WITH MIXING HAS
HELPED TEMPERATURES RISE INTO THE LOW 80S. CLOUDS CONTINUE TO
INCREASE THOUGH ACROSS THE MINNESOTA ARROWHEAD ASSOCIATED WITH THE
NW ONTARIO TROUGH. SOME OF THE CEILINGS ARE IN THE MVFR OR EVEN AS
LOW AS IFR. SCATTERED SHOWERS AND SPRINKLES HAVE BEEN OCCURRING
UNDER THESE CLOUDS TOO PER OBSERVATIONS AND CANADIAN/DULUTH RADAR
IMAGERY. FAIRLY COOL UNDER THE CLOUD DECK TOO WITH READINGS IN THE
60S. SKIES THEN CLEAR OUT ON THE NORTH END OF LAKE WINNIPEG. ALL OF
THESE CLOUDS ARE ASSOCIATED WITH A 997MB LOW AT THE SURFACE.
WESTERLY FLOW ON THE SOUTH SIDE OF THE LOW AND A TIGHT PRESSURE
GRADIENT HAS HELPED HOUGHTON GUST TO 30 MPH.

THIS EVENING...THE RECENT THUNDERSTORMS THAT HAVE POPPED UP MAY
REQUIRE SOME WATCHING AS THE LAPS AND RUC SOUNDINGS INDICATE WET
BULB ZERO HEIGHTS ARE BETWEEN 9500-10000 FT ASL...INDICATING THE
POSSIBILITY FOR SOME SMALL HAIL. OTHERWISE...A CONTINUED CLEARING
TREND IS EXPECTED AS COOLING FROM THE SUN SETTING HELPS DISSIPATE
THE DIURNAL CUMULUS.

TONIGHT...TROUGH OVER NW ONTARIO IS EXPECTED TO DROP SOUTHEASTWARD
INTO UPPER MICHIGAN BY 12Z. THEREFORE ALL OF THE CLOUDS SHOULD
ROTATE INTO UPPER MICHIGAN...WITH SKIES BECOMING COMPLETELY CLOUDY
OVER THE WEST HALF BY MORNING. HAVE CONTINUED WITH A SCATTERED LIGHT
SHOWERS OR SPRINKLES WORDING BASED ON WHAT IS GOING ON UPSTREAM...
UT DEFINITELY NOT EXPECTING A LOT AS THERE IS VERY LITTLE IN THE WAY
OF DYNAMICS OR MOISTURE. WITH THE INCREASING CLOUDS...TEMPERATURES
WILL STAY UP TONIGHT IN THE MID TO UPPER 50S. HOWEVER...THESE
READINGS SHOULD FEEL BETTER THAN LAST NIGHT SINCE THEY ARE ABOUT 10
DEGREES COOLER AND THE DEWPOINTS ARE PROGGED AROUND 15 DEGREES LOWER.

MONDAY...UPPER TROUGH WILL CONTINUE ITS PROGRESS SOUTHEASTWARD AS
RIDGING BUILDS ACROSS THE PLAINS. THEREFORE EXPECTING THE CLOUDS AND
SCATTERED SHOWERS OR SPRINKLES TO TRANSLATE EASTWARD WITH IT.
APPEARS THAT THE LOW CLOUDS MAY TRY TO HANG TOUGH OVER THE NORTH
CENTRAL AND EASTERN U.P....SO TEMPERATURES THERE WILL PROBABLY NOT
RISE MUCH...ESPECIALLY WITH A BREEZY NORTHWEST WIND BEHIND THE
SURFACE TROUGH THAT CROSSES. APPEARS THAT SOME WARMING WILL BE ABLE
TO OCCUR IN THE WESTERN U.P. DURING THE AFTERNOON AS CLOUDS CLEAR
OUT...BUT THE NORTHWEST WIND BRINGING COOL AIR IN OFF LAKE SUPERIOR
WILL LIKELY KEEP THIS WARMING TO A MINIMUM. HAVE FOLLOWED CLOSE TO
MAV GUIDANCE FOR HIGHS SINCE IT PERFORMS WELL UNDER CLOUDY
CONDITIONS.

MONDAY NIGHT AND TUESDAY...NAM/GFS BOTH INDICATE A WEAK SHRTWV
MOVING SE ACROSS WESTERN LAKE SUPERIOR DURING THE EVENING AND INTO
THE EASTERN U.P. OVERNIGHT MONDAY NIGHT. IN FACT...THE NAM GENERATES
SOME QPF WITH THIS FEATURE. HAVE DISCOUNTED THIS AT THE MOMENT GIVEN
THAT THE AIRMASS IS DRYING OUT...ANY ISENTROPIC LIFT IS
NEGLIGIBLE...AND THE BETTER DYNAMICAL FORCING LOOKS TO BE OFF IN NE
ONTARIO. GFS/UKMET BOTH KEEP THINGS DRY...BUT THE GFS DOES HINT AT
SOME INCREASE IN CLOUD COVER WITH THE WAVE. THEREFORE HAVE INCREASED
CLOUD COVER SLIGHTLY AS THE SHRTWV CROSSES. SHOULD THIS SHRTWV COME
THROUGH WITHOUT CLOUDS...TEMPERATURES WILL BECOME A CONCERN. NAM/GFS
ALL INDICATE PRECIPITABLE WATER AROUND 0.50 INCH AND WITH THE LIGHT
WINDS...TEMPERATURES COULD GET QUITE LOW. MAV COOP GUIDANCE
INDICATES A LOW OF 39 FOR CHAMPION. HAVE NOT GONE THAT LOW YET
BECAUSE OF THE EXPECTATION OF CLOUDS...BUT DID DROP LOWS INTO THE
MID 40S. THE DRY AIR AND PLENTY OF SUNSHINE WILL HELP TEMPERATURES
REBOUND QUICKLY ON TUESDAY...AND WITH 850MB TEMPS RISING TO AROUND
14C...SOME LOCATIONS IN THE INTERIOR WESTERN U.P. SHOULD REACH THE
80 DEGREE MARK. THERE DOES APPEAR TO BE SOME INCREASE IN CIRRUS
DURING THE AFTERNOON IN THE WESTERN U.P. AS THE RIDGE AXIS MOVES
OVER THE CENTRAL U.P....BUT IT SHOULDNT HINDER TEMPS TOO MUCH.

TUESDAY NIGHT AND WEDNESDAY...UPPER TROUGH OFF THE BRITISH COLUMBIA
COAST IS PROGGED TO BE LOCATED IN WESTERN NORTH DAKOTA/SW MANITOBA
BY 00Z WED. WESTERLY FLOW SOUTH OF THE TROUGH...DOWNSLOPING OFF THE
ROCKIES...WILL AID IN THE DEVELOPMENT OF LOW PRESSURE FROM CENTRAL
NEBRASKA INTO WESTERN KANSAS WITH A WARM FRONT ACROSS SOUTHERN IOWA.
GFS/NAM/UKMET ALL INDICATE BOTH THE LOW PRESSURE AREA AND WARM FRONT
BEING PULLED NORTHWARD SOME AS THE UPPER TROUGH MOVES INTO NW
ONTARIO AND NORTHERN MINNESOTA BY 12Z WED. IT IS LIKELY THAT AN MCS
WILL FORM ON THIS WARM FRONT GIVEN THE LOW LEVEL JET THAT DEVELOPS
AND IMPINGES ON THE FRONTAL BOUNDARY. ALL MODELS SHOW THE MCS...BUT
PREFER THE UKMET IDEA OF KEEPING THE MAIN PORTION OF IT FARTHER
SOUTH INTO CENTRAL/SOUTHERN WISCONSIN CLOSER TO THE INSTABILITY
RATHER THAN THE FARTHER NORTH GFS/NAM. THEREFORE...HAVE KEPT POPS
FAIRLY LOW FOR BOTH TUESDAY NIGHT AND WEDNESDAY WITH THE HIGHEST
(40) ACROSS THE SOUTHERN U.P.. IT IS CONCEIVABLE THAT THE NORTHERN
U.P. WILL NOT SEE ANYTHING OUT OF THIS...BUT UNTIL THE MODELS COME
INTO BETTER AGREEMENT...WOULD PREFER TO LEAVE SOME CHANCE IN. AS FAR
AS TEMPERATURES GO...TUESDAY NIGHT WILL BE WARMER THAN MONDAY NIGHT
GIVEN THE INCREASING CLOUD COVER AHEAD OF ANY DEVELOPING MCS.
WEDNESDAY IS TRICKY SINCE CLOUD COVER IS UNKNOWN AT THIS TIME...BUT
IF SKIES CLEAR OUT...TEMPERATURES WILL LIKELY CLIMB INTO THE LOW 80S
AS 850MB TEMPS REMAIN AROUND 14C. HAVE WENT JUST SLIGHTLY LOWER THAN
THIS FOR THE FORECAST.

EXTENDED (THURSDAY THROUGH SUNDAY)...OPERATIONAL MODELS AND 00Z GFS
ENSEMBLES ARE IN VERY GOOD AGREEMENT INDICATING THE UPPER FLOW
SWITCHING FROM ZONAL ON THURSDAY TO A WESTERN RIDGE AND EASTERN
CANADA INTO THE GREAT LAKES/NORTHEAST U.S. TROUGH BY SUNDAY. THIS
SCENARIO FAVORS DRY CONDITIONS AND SEASONABLE TEMPERATURES AWAY FROM
THE GREAT LAKES SHORES. AS FAR AS THE DETAILS...A SHRTWV MOVING
THROUGH THE ZONAL FLOW ACROSS NORTHERN LAKE SUPERIOR THURSDAY
MORNING WILL HEAD OFF INTO QUEBEC...DRAGGING A SLOW MOVING COLD
FRONT THROUGH THE CWA. THIS FRONT MAY BRING A FEW SHOWERS OR
THUNDERSTORMS...BUT IT APPEARS THAT THE BETTER MOISTURE WILL BE
FARTHER SOUTH NEAR I-80. SO ONLY LOW CHANCE POPS WILL BE IN THE
FORECAST. TEMPERATURES SHOULD STILL BE ON THE WARM SIDE THOUGH ON
THURSDAY SINCE 850MB TEMPS ARE PROGGED AROUND 14C. HIGH PRESSURE
THEN BUILDS IN BEHIND THE FRONT WITH NORTHERLY WINDS BRINGING IN
COOLER AND DRIER AIR INTO UPPER MICHIGAN. THERE ARE SOME DIFFERENCES
IN THE AMOUNT OF COLD ADVECTION...WITH THE 06Z GFS INDICATING 850MB
TEMPS FALLING TO 2-4C OVER LAKE SUPERIOR AT 18Z FRI WHEREAS THE 00Z
ECMWF WOULD SUGGEST 6-8C. PREFER THE WARMER 00Z ECMWF SINCE THE GFS
HAS A COLD BIAS IN THE EXTENDED. NONETHELESS...NORTHERLY WINDS WILL
MAKE IT FEEL COOL ALONG LAKE SUPERIOR. 850MB TEMPS OF 6-8C SHOULD BE
OVER THE U.P. ON SATURDAY. WITH HIGH PRESSURE OVERHEAD SATURDAY
NIGHT...GOOD RADIATIONAL WILL SET UP...ALLOWING INLAND READINGS TO
LIKELY GET QUITE COOL. MEX COOP GUIDANCE AT THE MOMENT IS ONLY IN
THE MID TO UPPER 40S...BUT WOULD NOT BE SURPRISED IF IT TURNS OUT
COOLER THAN THIS. TEMPERATURES SHOULD BEGIN TO WARM UP AWAY FROM THE
LAKE BREEZED SHORELINE AREAS ON SUNDAY AS 850MB TEMPS RISE TO
8-10C...WARMEST IN THE WESTERN U.P..

&&

.MQT...WATCHES/WARNINGS/ADVISORIES...NONE.

&&

AJ
Hazardous weather outlook, Jun 18, 4:20 PM EDT, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
420 PM EDT SUN JUN 18 2006

MIZ001>007-009>014-084-085-191200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
320 PM CDT SUN JUN 18 2006 /420 PM EDT SUN JUN 18 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT AND MONDAY

ISOLATED THUNDERSTORMS OVER CENTRAL UPPER MICHIGAN EAST OF A LINE
FROM MARQUETTE TO IRON MOUNTAIN WILL END THIS EVENING. SOME SMALL
HAIL AND BRIEF HEAVY RAIN IS POSSIBLE WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE ALONG THE WISCONSIN BORDER TUESDAY
EVENING...THEN ACROSS ALL OF WEST AND CENTRAL UPPER MICHIGAN AFTER
MIDNIGHT TUESDAY NIGHT INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

ANY HAIL AND RAIN REPORTS FROM THE STORMS THIS EVENING WOULD BE
GREATLY APPRECIATED.

LSZ221-241>248-263-264-191200-
KEWEENAW BAY AND HURON BAY FROM LOWER ENTRANCE LIGHT TO PORTAGE
LAKE TO HURON ISLANDS MI-SAXON HARBOR WI TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO MANITOU ISLAND MI-
MANITOU ISLAND TO LOWER ENTRANCE OF PORTAGE CANAL MI-
HURON ISLANDS TO MARQUETTE MI-MARQUETTE TO MUNISING MI-
MUNISING TO GRAND MARAIS MI-GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR, EAST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE, MN, TO A LINE NORTHWARD FROM MANITOU IS. MI, BEYOND 5 NM
AND SOUTH OF THE US/CANADIAN BORDER-
LAKE SUPERIOR, EAST OF A LINE FROM MANITOU IS. MI NORTHWARD
BEYOND 5 NM AND SOUTH OF THE US/CANADIAN BORDER, EXCLUDING
WHITEFISH BAY-
320 PM CDT SUN JUN 18 2006 /420 PM EDT SUN JUN 18 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT AND MONDAY

ISOLATED THUNDERSTORMS BETWEEN MARQUETTE AND GRAND MARAIS WILL END
THIS EVENING. SOME SMALL HAIL AND BRIEF HEAVY RAIN IS POSSIBLE
WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE OVER WESTERN LAKE SUPERIOR TUESDAY
EVENING...THEN ACROSS ALL OF LAKE SUPERIOR AFTER MIDNIGHT TUESDAY
NIGHT INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

ANY HAIL AND RAIN REPORTS FROM THE STORMS THIS EVENING WOULD BE
GREATLY APPRECIATED.

LMZ221-248-262-191200-
BAY OF GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
LAKE MICHIGAN...FROM SEUL CHOIX POINT TO ROCK ISLAND
PASSAGE...SOUTHEASTWARD BEYOND 5 NM OFF SHORE TO THE MID-
LINE OF THE LAKE-
420 PM EDT SUN JUN 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TONIGHT AND MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE OVER NORTHERN LAKE MICHIGAN AFTER
MIDNIGHT TUESDAY NIGHT INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AJ

In the hours before

Special weather statement, Jun 18, 4:35 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
435 PM EDT SUN JUN 18 2006

MIZ012-013-182115-
DELTA-MENOMINEE-
435 PM EDT SUN JUN 18 2006

...SIGNIFICANT WEATHER ALERT FOR DELTA AND MENOMINEE COUNTIES UNTIL
515 PM EDT (415 PM CDT)...

AT 431 PM EDT (331 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING A STRONG THUNDERSTORM NEAR LA BRANCHE...OR 22 MILES
WEST OF ESCANABA...MOVING EAST AT 20 MPH.

ONE HALF INCH DIAMETER HAIL...BRIEF HEAVY RAIN AND FREQUENT LIGHTING
ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  LA BRANCHE...WHITNEY...CORNELL AND BRAMPTON.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

AJ

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 4:50 PM EDTSpecial Marine WarningMQT40 min
Jun 18, 4:51 PM EDTSpecial Marine WarningMQT54 min
Jun 18, 5:10 PM EDTSevere Thunderstorm WarningMQTAlger50 min
Jun 18, 5:49 PM EDTSevere Thunderstorm WarningMQTAlger, Schoolcraft26 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.